Multiple Drugs for Schizophrenia, and Low T4 and T3 Levels

Last Updated: · Doctors
Authors

Question

My question is regarding a young woman (19-year old) with shizofrenia. 4 months ago she overdosed herself with levothyroxine (500 ug/day) with intention to lose weight. She was admitted to the department of psychiatry in April 2007 and consequently diagnosed with shizofrenia. She had no thyroid history. Her current medications are lamotrigin, clonazepam, quetiapin, aripiprazolam and sertralin.

Her thyroid tests taken at the psychiatric depart. where she has been staying since April 2007 are as following:

May 2007: our normal ranges:

ssTSH 3.010 mIU/l 0.270-4.200 Free T4 8.8 pmol/l 12.0-22.0 Free T3 3.17 pmol/l 3.95-6.80

July 2007:

ssTSH 3.700 mIU/l 0.270-4.200 Free T4 8.1 pmol/l 12.0-22.0

T4 38.4 nmol/l 66.0-181.0 T3 0.96 nmol/l 1.30-3.10 Free T3 2.89 pmol/l 3.95-6.80

Her thyroid ultrasound was entirely normal, thyroid antibodies negative. She has a regular menstruation cycle, normal prolactin and normal cortisol. Liver tests, blood count and creatinine are normal. She admitted fatigue and mild headache. Her Achillon tendon reflex was normal (320 ms) and BMI 20,5.

My question: What is the reason for low T4 and low T3 – is it Non-Thyroidal Illness Syndrome or are the thyroid tests modified by the current psychiatric medication? I suppose a case of isolated central hypothyroidism in an adult would be unlikely. Should she be treated with levothyroxine and which other tests should be carried out (TRH test etc.)?

Katerina Zajickova, MD
Institute of Endocrinology Prague, Czech Republic

Response

Lamotrigin is related to dilantin, and has been noted to reduce thyroid hormone levels, probably by displacement from TBG. Sertraline is an SSRI that can induce excessive metabolism of T4 and T3 and cause hypothyroidism in people with limited reserve- thus with Hashimoto’s or on replacement T4. I think it is likely that the serum T4 and T3 tests are providing erroneous information in the presence of all of the drugs, but the patient is probably eu-thyroid as evidenced by the TSH. The only easy way to sort this out is to stop a specific drug and see the results.

L De Groot, MD